Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 172, NWS Denver/Boulder, CO

July 6, 2014Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2014, 2:34 PM MDT for Larimer County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 2:34 PM MDT (20:34 UTC)
Expired
Jul 6, 2014, 3:00 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3548 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS55 KBOU 062034
SVRBOU
COC069-062100-
/O.NEW.KBOU.SV.W.0172.140706T2034Z-140706T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
234 PM MDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 300 PM MDT

* AT 234 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MASONVILLE...OR 10 MILES WEST OF FORT COLLINS...AND IS NEARLY
  STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN FORT COLLINS...NORTHWESTERN LOVELAND AND MASONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4042 10531 4051 10541 4058 10531 4057 10518
      4050 10506 4040 10516
TIME...MOT...LOC 2034Z 221DEG 0KT 4052 10526 

HAIL...1.00IN
WIND...60MPH

$$

RJK
1 follow-up statement
334 
WWUS55 KBOU 062054
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT SUN JUL 6 2014

COC069-062104-
/O.EXP.KBOU.SV.W.0172.000000T0000Z-140706T2100Z/
LARIMER CO-
254 PM MDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARIMER COUNTY
WILL EXPIRE AT 300 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4042 10531 4051 10541 4058 10531 4057 10518
      4050 10506 4040 10516
TIME...MOT...LOC 2053Z 221DEG 0KT 4052 10526 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:51 AM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 9:51 AM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
951 AM MDT SUN JUL 6 2014

.UPDATE...
ISSUED AT 940 AM MDT SUN JUL 6 2014

ONLY MINOR ADJUSTMENTS TO THE ONGOING FORECAST. A WEAK FRONTAL
BOUNDARY IS STILL PROGGED TO MOVE INTO THE DENVER AREA BUT HAS
BEEN DELAYED TIL LATE MORNING. OVERALL STORM MOTIONS TODAY WILL BE
NORTH/NORTHEAST THIS AFTERNOON. AS A RESULT...ANY STORMS THAT
DEVELOP SHOULD BE CONFINED TO THE HIGHER TERRAIN. THE HRRR
SUGGESTS A COUPLE OF BRIEF STORMS OVER THE ADJACENT PLAINS BUT FOR
NOW WL KEEP THE CURRENT GRIDS VOID OF STORMS IN THE DENVER AREA.
HOT AND DRY IN SPITE OF THE WEAK FRONTAL SURGE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 407 AM MDT SUN JUL 6 2014

ANOTHER HOT DAY IS IN STORE FOR THE FORECAST AREA WITH A LARGE
UPPER LEVEL RIDGE CENTERED OVER NORTHERN UTAH. THERE IS A VERY
WEAK COOL FRONT PUSHING SOUTH ACROSS EASTERN WYOMING AND THE
NEBRASKA PANHANDLE...WHICH PER WEAK PRESSURE RISES TO THE NORTH
SHOULD HAVE ENOUGH MOMENTUM TO REACH THE PALMER DIVIDE LATER THIS
MORNING BEFORE TOTALLY WASHING OUT. THERE IS VERY LITTLE COOL AIR
BEHIND THIS BOUNDARY...BUT A SLIGHT INCREASE IN LOW LEVEL
MOISTURE. THERE MAY BE A NARROW INTERFACE OF BETTER MIXING ALONG
THE PALMER DIVIDE WHERE CONVECTIVE TEMPS SHOULD BE MET...SO WILL
ADD A SLIGHT CHANCE OF THUNDERSTORMS THERE. FARTHER TO THE NORTH
AND EAST THE AIRMASS LOOKS A BIT MORE STABLE BUT STILL CANT
TOTALLY RULE OUT AN ISOLATED STORM IN THE AFTERNOON WITH WEAK Q-G
LIFT NOTED TOWARD 21Z-00Z. WILL CONTINUE TO MONITOR. OTHERWISE
MAIN SHOWER/STORM COVERAGE SHOULD REMAIN CONFINED TO THE ELEVATED
TERRAIN ALONG THE FRONT RANGE MOUNTAINS AND FOOTHILLS.

HIGH TEMPERATURES LOOK QUITE SIMILAR TO THOSE OBSERVED YESTERDAY
WITH VERY LITTLE IF ANY COOLING ANTICIPATED AS WEAK FRONT WASHES
OUT TODAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 407 AM MDT SUN JUL 6 2014

A FULL-BLOWN SUMMER PATTERN IS EXPECTED TO DOMINATE THE WEATHER
PICTURE FOR COLORADO THROUGH THE WEEK. A STRONG UPPER RIDGE IS
ALREADY IN PLACE OVER THE SOUTHWESTERN QUARTER OF THE COUNTRY
WHICH WILL EXPAND EASTWARD TO COVER THE SOUTHERN HALF OF THE
COUNTRY BY THE WEEKEND. UNDERNEATH THE UPPER RIDGE WITH ITS WARM
TEMPERATURES AT MID LEVELS...SUBTROPICAL MOISTURE WILL BE
SPREADING NORTHWARD OUT OF MEXICO. THE GENERAL RESULT WILL BE WARM
TEMPERATURES ALL WEEK WITH AFTERNOON AND EVENING SHOWER ACTIVITY
SPREADING FROM THE MOUNTAINS TO THE ADJACENT PLAINS EACH DAY. THE
LONE EXCEPTION TO THIS WILL BE MONDAY NIGHT AND TUESDAY. A COLD
FRONT WILL MOVE IN MONDAY NIGHT...LEAVING COOLER TEMPERATURES
ACROSS THE PLAINS THROUGH TUESDAY AFTERNOON. HIGH TEMPERATURES
WILL ONLY BE IN THE LOWER 80S. THE FRONT WILL ALSO BRING A SURGE
OF MOISTURE WITH IT...MAKING TUESDAY EVENING THE PERIOD WHICH
MIGHT SEE THE MOST SHOWER ACTIVITY FOR THE PLAINS. MODEL SOUNDINGS
IN THE DENVER AREA SHOW THAT PRECIPITABLE WATER VALUES COULD BE
AROUND ONE INCH ALONG WITH AROUND 1000 J/KG OF CAPE.

WEDNESDAY THROUGH SATURDAY WILL SEE TEMPERATURES REBOUND WITH
HIGHS ACROSS THE PLAINS BACK IN TO THE LOWER 90S. SHOWER ACTIVITY
OVER THE MOUNTAINS IS EXPECTED EACH DAY AND MOST OF THE EVENINGS
ON THE PLAINS. DURING THE LATTER HALF OF THE WEEK MAY BE WHEN WE
SEE THE BEST FEED OF SUBTROPICAL MOISTURE AS THE RISING HEIGHTS
OVER THE SOUTHEASTERN U.S. PLACES THE FOUR CORNERS REGION UNDER A
LITTLE BIT MORE SOUTH-SOUTHEAST FLOW.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 940 AM MDT SUN JUL 6 2014

VFR CIGS/VSBYS OVER THE NEXT 24 HOURS. WEAK FRONTAL SURGE DELAYED
BUT SHOULD STILL MOVE IN DENVER IN THE 17-18Z TIME FRAME. NNELY
STORM MOTIONS TODAY SHOULD KEEP ANY DEVELOPING TSTMS TO THE WEST
AND SOUTHWEST OF THE DENVER AREA AS THEY WILL BE MAINLY OVER THE
HIGHER TERRAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...COOPER
SHORT TERM...BARJENBRUCH
LONG TERM...DANKERS
AVIATION...COOPER
Hazardous weather outlook, Jul 6, 11:30 AM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MDT SUN JUL 6 2014

COZ030>051-071730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1130 AM MDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER HOT DAY CAN BE EXPECTED AS A LARGE RIDGE OF HIGH PRESSURE
OVER THE GREAT BASIN DOMINATES OUR WEATHER. HIGH TEMPERATURES ON
THE PLAINS WILL PUSH INTO THE MID AND UPPER 90S...WITH MAINLY 80S
IN THE FOOTHILLS AND 70S TO LOWER 80S IN THE MOUNTAINS. THERE
WILL BE ENOUGH MOISTURE AND INSTABILITY TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS THIS
AFTERNOON. IN LOWER ELEVATIONS...THE AIRMASS WILL BE MORE STABLE
BUT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ACROSS THE
PALMER DIVIDE AREA. SHOWERS AND STORMS TODAY WILL PRODUCE GUSTY
WINDS TO AROUND 40 MPH AND A BRIEF PERIOD OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES WILL BE AROUND NORMAL THROUGH MOST OF THE WEEK. THE
EXCEPTION WILL BE TUESDAY WHEN HIGH TEMPERATURES ARE EXPECTED TO
ONLY BE IN THE LOWER 80S. SUBTROPICAL MOISTURE WILL BE PRESENT
THROUGH THE WEEK OVER THE STATE WHICH WILL PRODUCE AFTERNOON AND
EVENING SHOWERS OVER THE MOUNTAINS WHICH THEN SPREAD ONTO THE
PLAINS. THE PRIMARY THREAT FROM THE THUNDERSTORMS IS GOING TO BE
LOCALLY HEAVY RAINFALL FROM SLOW MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:32 PM MDTAreal Flood AdvisoryBOULarimer118 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.